1. Health
Send to a Friend via Email

Is hip and/or knee pain a symptom of multiple sclerosis?

By

Updated September 21, 2009

Question: Is hip and/or knee pain a symptom of multiple sclerosis?
I have MS and get around pretty well, although I have to rest often. I use a cane occasionally when I need extra support. Recently, I have noticed that in the evenings my hip joints are sore, especially on my right side.
Answer: Multiple sclerosis does not affect the joints directly, like other conditions such as rheumatoid arthritis, osteoarthritis, lupus or fibromyalgia, which can cause the degeneration of the cartilage or inflammation in the joints.

However, joint pain is very common in people with MS, specifically in the knees and hips. This pain is usually caused by people walking with an uneven gait (manner of walking).

The gait of a person with MS can be affected by:

In addition, if you rely on a cane or walker, this can also throw your gait off. A smooth, proper gait is a very delicate thing. Any disturbance in gait can cause the joints to be sore. For example, I know that when I am experiencing the MS hug, I tend to clutch my side with one hand – after a full day of walking around like this, I notice that my knee and hip on one side are a little sore.

The good news is that you can do something to improve your gait and reduce associated joint pain. One study found that the gait of people with MS could be improved through resistance training after only 8 weeks, using regular, commercially-available resistance training equipment.

If you are experiencing joint pain in your hips or knees (or anywhere else for that matter), ask your doctor about physical therapy. A physical therapist should be able to evaluate your gait and prescribe exercises to help you strengthen the right muscles. If you use a cane or other assistive device, the physical therapist can check to make sure that it is sized correctly for you and that you are using it correctly.

A special note for users of Avonex, Betaseron or Rebif: If you are using one of these interferon-based disease-modifying therapies, be aware that joint pain is a common side effect of these medications. Make a special effort to notice if your joint pain is worse in the 24 to 48 hours following your injections and if it is more generalized (in your whole body), rather than concentrated in the knees or hips. Many people find that a non-steroidal anti-inflammatory drug, like acetominophen (Tylenol) or ibuprofen (Advil or Motrin) taken a couple hours before the injection and a couple hours afterward helps with these symptoms.

Sources:

Morris ME, Cantwell C, Vowels L, Dodd K. Changes in gait and fatigue from morning to afternoon in people with multiple sclerosis. J Neurol Neurosurg Psychiatry. 2002 Mar;72(3):361-5.

Crenshaw SJ, Royer TD, Richards JG, Hudson DJ. Gait variability in people with multiple sclerosis. Multiple Sclerosis. 2006 Oct;12(5):613-9.

Gutierrez GM, Chow JW, Tillman MD, McCoy SC, Castellano V, White LJ. Resistance training improves gait kinematics in persons with multiple sclerosis. Arch Phys Med Rehabil. 2005 Sep;86(9):1824-9.

  1. About.com
  2. Health
  3. Multiple Sclerosis
  4. Signs & Symptoms
  5. Joint Pain in Multiple Sclerosis - Hip and Knee Pain in MS

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.